Illinois Journal of Mathematics

Representing measures in potential theory and an ideal boundary

Peter A. Loeb

Full-text: Open access


A primary motivating application of the author’s work on measure theory was a nonstandard construction of standard representing measures for positive harmonic functions. That work yielded new standard weak convergence methods for constructing such measures on spaces of extreme harmonic functions in very general settings. The search for a Martin-type ideal boundary for the placement of those measures resulted in a new almost everywhere regular boundary that supported the representing measures for a large proper subclass of all nonnegative harmonic functions. In this note, we outline the construction of the rich measure spaces that are now called Loeb measure spaces in the literature. We then review the application of these measure spaces to the construction of representing measures. We finish with the problem of constructing an appropriate boundary associated with the nonstandard construction of general representing measures that supports all of those measures.

Article information

Illinois J. Math., Volume 54, Number 4 (2010), 1451-1461.

First available in Project Euclid: 24 September 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 03H10: Other applications of nonstandard models (economics, physics, etc.) 28E05: Nonstandard measure theory [See also 03H05, 26E35] 31C35: Martin boundary theory [See also 60J50]


Loeb, Peter A. Representing measures in potential theory and an ideal boundary. Illinois J. Math. 54 (2010), no. 4, 1451--1461. doi:10.1215/ijm/1348505536.

Export citation


  • R. M. Anderson, A nonstandard representation of Brownian motion and Itô integration, Israel J. Math. 25 (1976), 15–46.
  • R. M. Anderson and S. Rashid, A nonstandard characterization of weak convergence, Proc. Amer. Math. Soc. 69 (1978), 327–332.
  • P. Billingsley, Convergence of Probability Measures, 3rd ed., Wiley, New York, 1999.
  • J. Bliedtner and P. A. Loeb, Sturdy harmonic functions and their integral representations, Positivity 7 (2003), 355–387.
  • C. Constantinescu and A. Cornea, Ideale Ränder Riemannscher Flächen, Springer, Berlin, 1963.
  • J. L. Doob, Stochastic processes depending on a continuous parameter, Trans. Amer. Math. Soc. 42 (1937), 107–140.
  • D. N. Hoover and H. J. Keisler, Adapted probability distributions, Trans. Amer. Math. Soc. 286 (1984), 159–201.
  • H. J. Keisler, An infinitesimal approach to stochastic analysis, Memoirs Amer. Math. Soc. 48 (1984), x+184.
  • J. L. Kelley, General Topology, Van Nostrand, New York, 1955.
  • P. A. Loeb, Conversion from nonstandard to standard measure spaces and applications in probability theory, Trans. Amer. Math. Soc. 211 (1975), 113–122.
  • P. A. Loeb, Applications of nonstandard analysis to ideal boundaries in potential theory, Israel J. Math. 25 (1976), 154–187.
  • P. A. Loeb, A generalization of the Riesz–Herglotz Theorem on representing measures, Proc. Amer. Math. Soc. 71 (1978), 65–68.
  • P. A. Loeb, Weak limits of measures and the standard part map, Proc. Amer. Math. Soc. 77 (1979), 128–135.
  • P. A. Loeb, A construction of representing measures for elliptic and parabolic differential equations, Math. Ann. 260 (1982), 51–56.
  • P. A. Loeb and Y. Sun, Purification and saturation, Proc. Amer. Math. Soc. 137 (2009), 2719–2724.
  • P. A. Loeb and M. Wolff, eds., Nonstandard analysis for the working mathematician, Kluwer Academic Publishers, Dordrecht, 2000.
  • W. A. J. Luxemburg, A general theory of monads, Applications of model theory to algebra, analysis, and probability (W. A. J. Luxemburg, ed.), Holt, Rinehart, and Winston, New York, 1969.
  • A. Robinson, Non-standard analysis, North-Holland, Amsterdam, 1966.
  • H. L. Royden, Real analysis, 3rd ed., Macmillan, New York, 1988.
  • S. Salbany and T. Todorov, Nonstandard analysis in topology: Nonstandard and standard compactifications, J. Symbolic Logic 65 (2000), 1836–1840.
  • Y. Sun, Hyperfinite law of large numbers, Bull. Symbolic Logic 2 (1996), 189–198.
  • Y. Sun, A theory of hyperfinite processes: The complete removal of individual uncertainty via exact LLN, J. Math. Econ. 29 (1998), 419–503.
  • Y. Sun, The almost equivalence of pairwise and mutual independence and the duality with exchangeability, Probab. Theory Related Fields 112 (1998), 425–456.